Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 49, NWS Louisville, KY

July 21, 2006Jefferson County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 21, 2006, 6:00 PM EDT for Jefferson County, Kentucky. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2006, 6:00 PM EDT (22:00 UTC)
Expired
Jul 21, 2006, 8:00 PM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Jefferson County, KY

The radar

The Louisville radar (KLVX), 29 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 6:20 PM EDTFLASH FLOODLouisville, KYFEW STREETS REPORTED TO HAVE WATER FLOWING OVER THEM BY LOCAL LAW ENFORCEMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1442 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 212200
FFWLMK
KYC111-220000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
600 PM EDT FRI JUL 21 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN NORTH CENTRAL KENTUCKY...
  THIS INCLUDES THE CITY OF LOUISVILLE...

* UNTIL 800 PM EDT

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST.   
MATTHEWS...PROSPECT...MIDDLETOWN...LYNDON...JEFFERSONTOWN   AND 
ANCHORAGE.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. EVEN MODERN SPORT UTILITY VEHICLES AND LARGE PICK-UP TRUCKS
CANNOT BE SAFELY DRIVEN THROUGH FLOOD WATERS.

LAT...LON 3805 8590 3810 8575 3811 8550 3824 8544
      3835 8559 3820 8589

$$

SCHOTT
1 follow-up statement
000 
WGUS73 KLMK 212349
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
748 PM EDT FRI JUL 21 2006

KYC111-220005-
JEFFERSON KY-
748 PM EDT FRI JUL 21 2006

...THE FLASH FLOOD WARNING WILL BE CANCELLED AT 8 PM EDT FOR 
JEFFERSON COUNTY...RAINFALL HAS LESSENED AND WILL END WITHIN THE 
NEXT HOUR.

LAT...LON 3805 8590 3810 8575 3811 8550 3824 8544
      3835 8559 3820 8589

$$

SCHOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:10 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 21, 3:10 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT FRI JUL 21 2006

.SHORT TERM (TONIGHT AND TOMORROW)...

MAIN CONCERN WILL BE SEVERE WEATHER THREAT THIS EVENING.  REPORTS OF
SEVERE T-STORMS OVER S IL MOVING SE PRODUCING 90 MPH WINDS.
CONVECTIVE DEVELOPMENT IN CWA IS CURRENTLY CONFINED TO S/SE
PORTION.  HOWEVER EXPECT MORE T-STORMS TO DEVELOP AND ENTER CWA
THROUGH THIS EVENING AS AIR OVER KY IS WARM AND UNSTABLE.  EXPECT
MAIN THREATS TO BE DAMAGING WINDS BASED ON UPPER AIR SOUNDINGS AND
PREVIOUS REPORTS.  BUMPED POPS UP A TAD TO REFLECT THIS.

TONIGHT SHOULD REMAIN FAIRLY ACTIVE AS PRECIP FROM CURRENT
INSTABILITY STICKS AROUND AND THEN ANOTHER WAVE OF SEVERE STORMS
ARRIVES AROUND 6Z-9Z ACCORDING TO WRF MODEL.  THE MAIN TRIGGER FOR
THE SECOND WAVE WILL BE THE COLD FRONT OF A LOW PRESSURE SYSTEM
SLIDING EAST ACROSS THE OHIO VALLEY.  KEPT POPS IN LIKELY CATEGORY
ALL NIGHT BECAUSE OF THIS.  WITH PRECIP KEEPING KY COOL...BUMPED
LOWS DOWN A BIT.

TOMORROW WILL BE A WET DAY AS PRECIP LINGERS BEHIND THE PASSING COLD
FRONT.  SEVERE THREAT WILL BE LESS AS GREATEST UPLIFT HAS PASSED
THROUGH THE REGION.  DECREASED POPS GRADUALLY FROM W-E ACROSS THE
CWA STILL LEAVING A CHANCE OF PRECIP ACROSS MOST OF THE AREA
THROUGHOUT THE DAY TOMORROW.  EXPECT HIGHS TO ONLY REACH THE LOWER
80S WITH PASSAGE OF COLD FRONT AND SETTLING OF A STRONG 500MB TROUGH
OVER THE MIDWEST.

AML

.LONG TERM (SATURDAY NIGHT-FRIDAY)...

SAT NIGHT-SUN NIGHT...

MAIN CHALLENGE IN THIS PERIOD IS DETERMINING PRECIP CHANCES SAT
NIGHT. CONSENSUS OF SREF AND OPER NAM INDICATING BULK OF CONVECTION
SHOULD BE WELL S/E OF THE LMK CWA BY SAT EVE. HOWEVER WITHIN A ZONE
OF ASCENT ASSOC WITH RIGHT-ENTRANCE REGION OF UPPER LEVEL JET
STREAK...AN AXIS OF LIGHT QPF IS DEPICTED OVER THE CWA SAT EVE. FOR
THIS REASON WILL MAINTAIN LOW CHC POPS SAT EVE OVER THE ENTIRE CWA.
ON SUNDAY...FAIRLY DEEP UPPER TROF SWINGS OVER THE REGION. NCEP ENS
MEAN SHOWING 500MB HEIGHTS OF 2.5 STD DEV BELOW NORMAL AT 12Z SUNDAY
OVER THE LOWER OHIO VALLEY. EVEN WITH AT LEAST PARTIAL SUNSHINE
EXPECTED...THE NORTHERLY FLOW AND 850MB THERMAL TROF OVERHEAD WILL
LIKELY HOLD MAX TEMPS SUNDAY TO SLIGHTLY BELOW NORMAL VALUES. SHOULD
BE THE PICK OF THE WEEKEND.

MONDAY-FRIDAY...

A GENERAL UPPER TROFINESS REMAINS OVER THE ERN CONUS DURING THE
LATER PORTIONS OF THE LONG TERM...HOWEVER HEIGHTS FCST TO GRADUALLY
RISE OVER THE OHIO VALLEY FROM TUE-FRI PER 0Z NCEP ENS MEANS.
DISTRICT PLACED WITHIN REGION OF ANOMALOUSLY LOW PWS MON-TUES
POLEWARD OF SFC BOUNDARY EXTENDING FROM MID-ATLANTIC BACK INTO LOWER
MS RIVER VALLEY. WED LOOKS TO BE TRANSITION DAY BACK TO MORE TYPICAL
HUMID SUMMERTIME AIRMASS AS LOW LEVEL FLOW TURNS MORE SLY PER ENS
MEANS. INTO THURS-FRI...A SECOND FRONTAL BOUNDARY FCST TO DROP
SLOWLY SWD THROUGH GREAT LAKES. INSTABILITY/MOISTURE EXPECTED TO BE
SUFFICIENT OVER OUR CWA FOR AT LEAST ISLTD MAINLY AFTN/EVE TSRA.
BEST SHEAR/CAPE COMBINATIONS FCST BY ENS MEAN TO BE N OF THE CWA
OVER IL/IN CLOSER TO FRONT...SO AT THIS TIME SVR STORMS NOT
ANTICIPATED. ONGOING TEMP FCST SEEMS REASONABLE...WITH DAYTIME HIGHS
RISING INTO THE UPPER 80S/LOWER 90S BY MID/LATE WEEK.

CS

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 21, 3:15 PM EDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT FRI JUL 21 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-220830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
315 PM EDT FRI JUL 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A BOW ECHO LINE OF STRONG TO SEVERE THUNDERSTORMS IS FORECAST TO
MOVE INTO THE WESTERN PORTIONS OF THE OUTLOOK AREA AROUND 400 PM
EDT. THE STORMS WILL CROSS THE INTERSTATE 65 CORRIDOR AROUND OF
AFTER 500 PM EDT...PROCEEDING EASTWARD INTO THE EARLY EVENING HOURS.

THESE STORMS WILL BE CAPABLE OF EXCESSIVE AMOUNTS OF DEADLY CLOUD TO
GROUND LIGHTNING...DAMAGING WINDS IN EXCESS OF 65 TO 70 MPH...AND
TORRENTIAL RAINS AS THEY MOVE THROUGH.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR MUCH OF
THE OUTLOOK AREA. AT THIS TIME BASED ON RADAR TRENDS...THE HIGHEST
RISK OF SEVERE THUNDERSTORMS IS SOUTH OF A JASPER INDIANA TO
RICHMOND KENTUCKY LINE...INCLUDING THE BOWLING GREEN VICINITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL END BY SATURDAY EVENING.
SOME PERIODS OF HEAVY RAIN ARE POSSIBLE WITH ANY STORMS THAT DEVELOP
SATURDAY.

A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS IS FORECAST
THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS SHOULD MONITOR LOCAL CONDITIONS AND
BE PREPARED FOR SPOTTER ACTIVATION THIS AFTERNOON AND EVENING.
SPOTTERS...BROADCAST MEDIA...AND LAW ENFORCEMENT SHOULD RELAY STORM
DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN LOUISVILLE.

CS

In the hours before

Local storm report, Jul 21, 5:43 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
543 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     PRICEVILLE              37.37N 85.98W
07/21/2006                   HART               KY   TRAINED SPOTTER

            LARGE TREES DOWN, POWER OUT.

&&

CALLAHAN
Local storm report, Jul 21, 5:47 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
547 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     AUBURN                  36.87N 86.70W
07/21/2006                   LOGAN              KY   FIRE DEPT/RESCUE

            TREES DOWN

0515 PM     TSTM WND DMG     LEWISBURG               36.99N 86.95W
07/21/2006                   LOGAN              KY   FIRE DEPT/RESCUE

            TREES DOWN

0515 PM     TSTM WND DMG     RUSSELLVILLE            36.84N 86.89W
07/21/2006                   LOGAN              KY   FIRE DEPT/RESCUE

            TREES DOWN, POWER OUT.

&&

CALLAHAN
Local storm report, Jul 21, 5:53 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
553 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     2 W SCOTTSVILLE         36.75N 86.23W
07/21/2006                   ALLEN              KY   LAW ENFORCEMENT

            TREES DOWN

&&

CALLAHAN
Local storm report, Jul 21, 5:56 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
556 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     BROWNSVILLE             37.19N 86.26W
07/21/2006                   EDMONSON           KY   FIRE DEPT/RESCUE

            TREES DOWN

&&

AML
Local storm report, Jul 21, 5:58 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
558 PM EDT FRI JUL 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     MOUNT WASHINGTON        38.05N 85.55W
07/21/2006  M40 MPH          BULLITT            KY   AMATEUR RADIO

&&

CALLAHAN
Special weather statement, Jul 21, 5:58 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
558 PM EDT FRI JUL 21 2006

KYZ029-038-045-212230-
BULLITT-NELSON-SPENCER-
558 PM EDT FRI JUL 21 2006

...STRONG THUNDERSTORMS AFFECTING BULLITT...NELSON AND SPENCER
COUNTIES...

AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
TAYLORSVILLE TO 8 MILES NORTHWEST OF BARDSTOWN TO 9 MILES NORTHEAST
OF ELIZABETHTOWN...AND MOVING SOUTHEAST AT 35 MPH.

CONTINUOUS DEADLY CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH
RAINFALL AMOUNTS OF AROUND TWO INCHES PER HOUR...AND STRONG GUSTY
WINDS OF AROUND 45 TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE...
  NEAR TAYLORSVILLE BY 605 PM EDT.
  NEAR LITTLE MOUNT BY 610 PM EDT.
  NEAR NEW HAVEN BY 615 PM EDT.
  NEAR CHAPLIN BY 620 PM EDT.

THIS STORM WILL AFFECT THE BLUEGRASS PARKWAY BETWEEN MILE MARKERS 21
AND 34.

STRONG WINDS WITH THESE STORMS CAN TOPPLE WEAKLY ROOTED TREES...AND
DOWN POWER LINES. TAKE PRECAUTIONS NOW TO SECURE TRASH CANS...LAWN
FURNITURE AND OTHER LOOSE OUTDOOR OBJECTS. MOTORISTS IN HIGH PROFILE
VEHICLES SHOULD USE CAUTION.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

AL

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:20 PM EDTFlash Flood WarningLMKBreckinridge, Hardin, Meade3 hr
Jul 21, 5:56 PM EDTFlash Flood WarningLMKBullitt3 hr

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.